Jump to content
Important Survey - Please Participate ×

I am not alone!


[be...]

Recommended Posts

I am so relieved to find out that I am alone.  I actually attended a Narcotics Anonymous meeting hoping to find support and help with getting off the Benzo's. I hoped that I would not the only person with a physical addiction to medication prescribed to me by my doctors. Well, I was and didn't dare share my story in fear of being ostracized for blaming my doctors for my addiction. I am currently prescribed klonopin by my neurologist and temazepam or valium (I make the choice) by my psychiatrist for sleep.  I've been on Benzos for about 5 years but just recently realized that I was addicted.
Link to comment
Share on other sites

Hi benzoslave3, welcome to BenzoBuddies

 

No, your definitely not alone, and some of us are more sensitive than others. What strength of the benzos are you using and how often? Will your doctor work with you on weaning off? I'm sorry you're having problems now, you'll find a lot of understanding and support here. Let us know if you have any questions ok?

 

Star

Link to comment
Share on other sites

Thanks so much Star. I take the Benzo's for insomnia.  I have relied on different types of medication to either fall asleep or stay asleep for about ten years.  When I built up a tolerance to all of the non-benzo options, my psychiatrist started prescribing me Benzo's.  It started with Ativan.  When I reached the maximum dosage, he'd switch me to another Benzo.  This went on for about 5 years.  I was taking 2 2mg Xanex every night to sleep when I started feeling symptoms of withdrawl in the early afternoon.  When I told my doctor he had me wean off of Xanax and on to up to 30mg of Valium at night for sleep.  I have epilepsy so I also see a neurologist.  I rarely went to him because I had been seizure medication and seizure free for several years.  Last year I started having seizures, and my neurologist prescribed me up to 3 .5mg Clonazapam and told me to quit taking the Valium my other Dr. prescribed. When I told my psychiatrist that my neurologist wanted me to take the Klonopin instead of the Valium, he looked at me oddly and said, "Why?"  He knew Klonopin is used as an anticonvolsant, but since in the past my seizures had been controlled with other medication which he was now prescribing, he questioned why the other Dr. wanted to swap.  He wrote a prescription for Valium and said he'd prefer I not take that much Klonopin.  I assumed my neurologist knew what was best for me, so I ignored my psychiatrist's advice.  I still took the Valium on occasion when I started to need the full 1.5mg Klonopin.  A few months ago I noticed I was getting the jittery feeling during the day that I got when I was taking the Xanax.  Since I hear more about recreational use and addiction with Xanax and Valium, I assumed (I know I need to quit doing that) that it was the Valium.  My psychiatrist was on vacation so I saw his nurse and asked to get Temazepam rather than the Valium.  She questioned my request, but still wrote a prescription for up to 2 15mg. Temazepam.  I hate that I rely on medicine for sleep, so I try to use as little as possible.  So for the past 2 months I used both at night for sleep.  Never the max dosage of both at the same time.  I ran out of Klonopin about 5 days ago, and have not gotten it filled yet.  I know since I am an epileptic it is not good for me to quit Benzo's cold turkey but I didn't think it was a big deal because I had the other Benzo.  I was wrong!  It has steadily gotten worse and today I have a terrible headache and my neck and shoulders feel like they are being tied in knots, I notice that I keep clenching my jaw.  I am picking up my Klonopin today, and I can't describe the emotions going on inside of me over the fact that all I want to do is take one pill to make me feel normal.  I have an appointment with my psychiatrist next Friday and I think he will be willing to work with me.  I'm just not sure what to do until then.  This is already so long so I won't go into it, but I think it is worth mentioning that I recently had several different tests MRI, EEG, Sleep Study, neuropsych exam- I was concerned about the effects of long term use of Benzo's on my brain, but didn't realize the effects it could have after only 5 years.  To make an even longer story short, my neurologist noted severe  cognitive impairment and felt my short term memory is so impaired that at 32 I am taking the Alzheimer's medicine Namenda.  Any advice or suggestions would be greatly appreciated.
Link to comment
Share on other sites

Hi benzoslave,

 

So sorry to hear everything you have been through.  I would wait to talk with my psychiatrist to see how he thinks about tapering.  I am surprised that your neurologist noted cognitive impairment, when so many of these things are attributed to withdrawal.  Even the memory loss.  I would read Ashton's  manual relating to symptoms.  In all my reading you will have been the first to have impairment.  I hope it is not true, but I am not the doctor.

 

We will be here for whatever help you need.

 

Welcome.

Popcornlady

Link to comment
Share on other sites

To make an even longer story short, my neurologist noted severe  cognitive impairment and felt my short term memory is so impaired that at 32 I am taking the Alzheimer's medicine Namenda.  Any advice or suggestions would be greatly appreciated.

 

Since withdrawal effects our memory so much (with cog fog etc) I'd probably want a second opinion from another neurologist....preferably one with some knowledge of benzo effects and withdrawal.  As previously stated, I've never heard of actual permanent physical damage being done.  It's just the withdrawal and eventually goes away when the drugs are out of your body and it has had time to heal.  By the way...you'll see that not all doctors are well versed in benzo withdrawals/side effects etc. as you read through posts on this forum.  Lots of people are diagnosed with all sorts of illnesses only to find out that it was the benzos all along.

 

Link to comment
Share on other sites

×
×
  • Create New...